|Steven A. Kaplan, MD||Dr. Kaplan,|
One of the most troubling barriers to long-term sustainability of medical therapy for BPH is adverse events related to sexual dysfunction. These include erectile dysfunction (ED), ejaculatory dysfunction (EjD), and diminished libido. In particular, 5-alpha-reductase inhibitors (5-ARIs) such as finasteride and dutasteride are the most common class of BPH drugs with these adverse events.
A study by Nickel et al sheds light on what sexual side effects are actually related to 5-ARIs. In this extensive and robust database, almost 72,000 men age ≥40 years with a diagnosis of prostatism or BPH who received at least one prescription for a 5-ARI, an alpha-blocker, or both over a 20-year period were analyzed. The bottom line: ED risk seems to be at least similar in the 5-ARI group as the group taking an alpha-blocker, whether alone or in combination.
The authors conclude that in this “real-world” dataset, long-term risk of ED with 5-ARIs has been overstated and that this side effect will usually occur within the first 3 to 4 months.
There are a number of caveats to consider. Real-life datasets, while viscerally appealing, are also limited by definitions. That is, BPH, prostatism, and impotence have lots of different meanings to patients and/or providers who are coding for them. Also, patients and health care providers often interchange impotence and decreased libido and/or ejaculatory dysfunction.
Moreover, the study does not address decreases in libido or EjD. These are real and important issues in men who use 5-ARIs. In our published experience, these effects are considerably higher in men using dutasteride than finasteride. In the past, sexual adverse events were always reported in a binary fashion; that is, is it present or not? With grading scales, we now know sexual dysfunction has both a quantitative and qualitative aspect.
Furthermore, it would be naïve to believe that a drug that reduces prostate volume and serum PSA does not affect seminal volume and therefore ejaculation. Are there long-term consequences and potential irreversibility of long-term use? These are important questions to address, in particular with medications that are used over long time periods.
Nevertheless, this study does shed some light on the ED/5-ARI connection, and it would appear that we can now more confidently inform our patients of the long-term risks.
Subscribe to Urology Times to get monthly news from the leading news source for urologists.